Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 74, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 16, 2022, 3:47 PM EDT for Warren County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2022, 3:47 PM EDT (19:47 UTC)
- Expired
- Jun 16, 2022, 4:30 PM EDT
- In force
- 43 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Warren County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:43 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:17 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 16, 3:17 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service State College PA 317 PM EDT Thu Jun 16 2022 .SYNOPSIS... Multiple rounds of thunderstorms after expected today into early tonight, along and ahead of a cold front. Numerous thunderstorms this afternoon and evening will likely become severe with damaging wind gusts, hail, and possibly even a few tornadoes. A secondary cold front will push southeast through the state late Friday afternoon and evening, accompanied by isolated showers. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 18Z update... Thunderstorms are starting to develop along the stationary front that is nearly north-south oriented through central Pennsylvania. Stratus clouds that are stubborn to lift in eastern Pennsylvania may inhibit/limit severe t-storm development/maintenance. However, the cold front is still on track to spark more thunderstorm activity as it has just crossed Lake Erie. The environment is favorable for discreet thunderstorms to produce damaging wind gusts, large hail (>= 1 inch in maximum dimension), and tornadoes. Storms should move out of the area around midnight or so. Prev... A weak mid-upper level shortwave rounding the crest of the upper level ridge will initiate showers and scattered thunderstorms early today over the eastern half of the CWA. The impeding factor in thunderstorm development has been weak upper level convergence and a strong mid level cap with 700 MB temps of 10C or greater across the western half of PA. The northern and eastern edge of the cap, topped by steep mid level lapse rates has been right around the 700 mb, 9C isotherm, which currently extends from the North-Central Mtns to the Lower Susq Valley - and along the Western edge of the tightest 925-850 mb Theta-E gradient. Compensating subsidence/weak ridging aloft behind this gradually evolving MCS will bring muggy but mainly dry conditions later this morning and early afternoon, before increasing upper diffluence and the approach of the left exit region of a 100 kt upper level jet sparks a round or two of likely severe TSRA. The anticipated QLCS and scattered preceding discrete TSRA (with supercell characteristics) will sweep SE from the NW Mtns to the Lower Susq Valley in about 4-5 hours later today. The storms will work their way through an environment highlighted by moderately strong 0-1 km shear of 20-25 kts, a broad loop hodograph and with 0-6km shear vectors from the WNW at 35 to 45 kts and swrly 850 mb winds of 20-25 kts. Resulting late afternoon and early evening CAPE and EHI are AOA 3000 J/KG and and 5 respectively - signifying a favorable environment for strong/tall rotating updrafts. Increasing low-level shear and low LCLs indicate that the potential for a brief tornado over north central Pa can't be ruled out late this afternoon/evening. However, the primary threat will be damaging straight line wind gusts. Although ensemble mean total qpf is between 0.3 and 0.6 inches, will have to monitor the low-end risk for isolated flash flooding across the north central mountains, where the latest HRRR and HREF both support the potential of spot amounts of 3+ inches. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... 18Z update... Thunderstorm activity will die down after midnight tonight, yielding dry weather through the end of the week and the weekend. Winds on Friday will be gusty at times but skies will be clear and dewpoints will be much lower than Thursday, so it will feel quite pleasant. Prev... Current guidance indicates the mid level shortwave and associated band of strong storms will exit the southeast part of the forecast area by late this evening. Afterward, it will likely stay mostly cloudy and rather muggy overnight across at least the SE half of the state. Dewpoints will drop precipitously during the day Friday as a gusty NW wind of 25 to 30 KTS is tapped from just 1-2 KFT AGL, before temps follow with their drop Friday night/Sat. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Minimal amount of spread among medium range guidance is supporting a high confidence forecast of dry and cool weather for the weekend, as high pressure and associated low-pwat airmass builds southeast across the area. Remarkably cold air (and excellent vsby) for mid June looks to advect southeast into northeast PA at the 850 mb level with values of 4-7C. This is a bit warmer than previous guidance, but still expect highs 5-10 degrees below average this weekend, despite a good deal of sunshine. Sunday night could be the chilliest night of the stretch with high pressure over the region providing the most favorable conditions for radiational cooling. Not out of the question to see some upper 30s F for mins throughout the perennial cold spots in the Northern Mtns both Sunday and Monday mornings. Warmer and more humid conditions should return by early next week, as surface high pressure passes southeast of PA and a warm front approaches from the midwest. Ensemble plumes support chance PoPs Monday and Tuesday, focused mainly during max heating of the afternoon and early evening. Could see scattered convection increase heading into mid/late week as central US ridge flattens, increasing potential for shortwaves to ride over the top of it and into PA. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Stratocu hanging tough over eastern portion of CWA is keeping MVFR cigs in place up and down the Susq Valley this mid afternoon. But should continue to see this gradually erode through late day. Two areas of tstms to impact central PA this afternoon. The first over the southern mountains has been ongoing for a few hours. These storms have remained over the same areas, developing along a N-S oriented stationary frontal boundary. These scattered storms may begin to develop further west and north in peak daytime heating, potentially reaching vicinity of JST/AOO/UNV. Second area of storms has just begun to develop over the past hour along the lake breeze off of Lake Erie, and should continue as a broken line of thunderstorms into the evening hours. Though individual cells will propogate eastward, the line itself will gradually sag to the SE with potential to produce strong gusty winds, nearing KBFD shortly after 20z and JST/AOO/UNV/IPT after 22z. Line should be weakening as it approaches the Lower Susq this evening, but could see brief impacts at MDT/LNS after 00z as well. After the line of tstms moves through, drier and cooler conditions will begin to move in, beginning an extended period of VFR conditions outside of some patchy morning fog over the northern mountains. Outlook... Fri...Improving conditions. Sat...Mainly VFR. Lower CIGS possible across the north and west early. Sun...VFR. Mon-Tue...Mainly dry, but a chance of a shower late across the west. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Gutierrez NEAR TERM...Lambert/Gutierrez SHORT TERM...Lambert/Gutierrez LONG TERM...Guseman/Fitzgerald/RXR AVIATION...Martin/RXR/Gartner
Hazardous weather outlook, Jun 16, 2:59 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service State College PA 259 PM EDT Thu Jun 16 2022 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-171900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 259 PM EDT Thu Jun 16 2022 ...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are probable this afternoon and will linger into tonight. A few tornadoes are also possible. Have multiple ways to receive weather warnings today and tonight and have a safety and sheltering plan prepared. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 16, 12:33 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service State College PA
1233 PM EDT Thu Jun 16 2022
PAZ026-027-161700-
Huntingdon PA-Mifflin PA-
1233 PM EDT Thu Jun 16 2022
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUNTINGDON AND
SOUTHWESTERN MIFFLIN COUNTIES THROUGH 100 PM EDT...
At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntingdon, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
This storm will remain over mainly rural areas of central Huntingdon
and southwestern Mifflin Counties, including the following
locations... Mapleton, Mill Creek, Kistler, Newton Hamilton and
Shirleysburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4040 7812 4047 7804 4045 7767 4038 7775
4027 7771 4026 7771 4023 7774
TIME...MOT...LOC 1632Z 281DEG 26KT 4042 7794
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DangeloSpecial weather statement, Jun 16, 12:58 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service State College PA
1258 PM EDT Thu Jun 16 2022
PAZ035-036-161715-
Fulton PA-Franklin PA-
1258 PM EDT Thu Jun 16 2022
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FRANKLIN AND EAST
CENTRAL FULTON COUNTIES THROUGH 115 PM EDT...
At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of McConnellsburg, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
McConnellsburg, Harrisonville and Fort Loudon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3993 7810 3999 7809 4006 7782 3987 7781
TIME...MOT...LOC 1656Z 264DEG 26KT 3997 7803
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:04 AM EDT | Special Weather Statement | CTP | Schuylkill | 56 min |
| Jun 16, 4:19 AM EDT | Special Weather Statement | CTP | Schuylkill | 56 min |
| Jun 16, 5:16 AM EDT | Special Weather Statement | CTP | Lancaster | 44 min |
| Jun 16, 5:36 AM EDT | Special Weather Statement | CTP | Lycoming | 54 min |
| Jun 16, 8:00 AM EDT | Special Weather Statement | CTP | Lebanon | 30 min |
| Jun 16, 8:30 AM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
| Jun 16, 9:01 AM EDT | Special Weather Statement | CTP | Lancaster | 14 min |
| Jun 16, 9:04 AM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 26 min |
| Jun 16, 12:33 PM EDT | Special Weather Statement | CTP | Huntingdon | 27 min |
| Jun 16, 12:58 PM EDT | Special Weather Statement | CTP | Fulton | 17 min |
| Jun 16, 1:53 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 40 min |
| Jun 16, 2:10 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 50 min |
| Jun 16, 2:46 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 74 min |
| Jun 16, 3:04 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 27 min |
| Jun 16, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk | 80 min |
| Jun 16, 5:08 PM EDT | Special Weather Statement | CTP | Clinton | 22 min |
| Jun 16, 5:19 PM EDT | Tornado Warning | CTP | Elk | 26 min |
| Jun 16, 5:30 PM EDT | Special Weather Statement | CTP | Clinton | 45 min |
| Jun 16, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton | 36 min |
| Jun 16, 5:44 PM EDT | Special Weather Statement | CTP | Clearfield | 31 min |
| Jun 16, 5:54 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 36 min |
| Jun 16, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 60 min |
| Jun 16, 6:04 PM EDT | Special Weather Statement | CTP | Centre | 41 min |
| Jun 16, 6:17 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 28 min |
| Jun 16, 6:21 PM EDT | Special Weather Statement | CTP | Union | 39 min |
| Jun 16, 6:42 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 33 min |
| Jun 16, 7:02 PM EDT | Special Weather Statement | CTP | Centre | 28 min |
| Jun 16, 7:15 PM EDT | Special Weather Statement | CTP | Mifflin | 45 min |
| Jun 16, 7:26 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Mifflin, Snyder | 49 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.